Study Title:

Aspirin Induced Adverse Effects on the Small and Large Intestine.

Study Abstract

Aspirin is in many ways a non- steroidal anti-inflammatory drug (NSAID) prototype. Similar to conventional NSAIDs the gastric side effects of aspirin are well studied. However its potential adverse effects on the small and large intestine are less well known and under- researched. Experimental studies support a pathogenic pathway leading to NSAID enteropathy involving the topical effects on the intestinal barrier (mucous layer, enterocytes) that lead to dysfunction and increased intestinal permeability followed by increased exposure to luminal triggers and acute inflammation. Although aspirin has a toxic effect in vitro, enteral or parenteral administration in vivo, in animal models, did not result to intestinal injury. In man, experimental studies have revealed changes in intestinal permeability similar to conventional NSAIDs but of lesser magnitude. The clinical implication of these changes though is not known. Population studies have associated aspirin use with occult gastrointestinal bleeding from the small or large bowel although the magnitude of this risk is difficult to estimate but certainly small. Associations to colitis flare-ups have been made in case reports and retrospective cohort studies but low dose aspirin appears safe. Complications of diverticular disease may also be more frequent with aspirin use.

Study Information

Curr Pharm Des. 2015;21(35):5089-93.

Full Study

https://www.ncbi.nlm.nih.gov/pubmed/26369683